Florida, 2011

Lightning Strikes in Florida, September 28, 2011

September 28, 2011 · NWS MOB · 2 events in 2 counties and zones

Several lightning strikes caused fires and resulted in damage to property in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Several lightning strikes caused fires and resulted in damage to property in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 28, 4:05 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 28, 4:05 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
505 AM CDT WED SEP 28 2011

.SHORT TERM [TODAY AND TONIGHT]...SHOWERS AND THUNDERSTORMS MOVING
MOSTLY TO THE EAST OVER NORTHERN AND COASTAL SECTIONS OF THE CWFA
THIS MORNING CONTINUE TO FORM IN RESPONSE TO NEXT SIGNIFICANT SHORT
WAVE OR IMPULSE MOVING OUT OF EAST TX AND INTO LOWER PARTS OF
LOUISIANA THIS MORNING. THIS FEATURE IS ASSOCIATED OR A REFLECTION
OF MAIN UPPER LOW WELL TO THE NORTH CENTERED MOSTLY OVER THE UPPER
MS RIVER VALLEY AND LOWER GREAT LAKES REGION. LATEST MODEL
SOUNDINGS...GENERALLY OVER NORTHERN SECTIONS OF THE CWFA...SHOW
DECENT MOISTURE ACROSS THE NORTHERN HALF THE CWFA THIS MORNING DRYING
OUT FROM NORTH TO SOUTH LATER THIS AFTERNOON AND TONIGHT AS MAIN
UPPER LOW TO THE NORTH LIFTS OUT. CLOSER TO THE COAST WITH PW'S UP TO
1.75 INCHES LINGERING INTO THE EVENING HOURS BELIEVE WILL CONTINUE
TO SEE A FEW ISOLATED SHOWERS OR THUNDERSTORMS MOSTLY ALONG THE
IMMEDIATE COAST OF AL AND NWFL THROUGH 06Z THU. WITH DRIER AIR
ADVECTING IN FROM THE NORTHWEST A FEW STRONGER THUNDERSTORMS WILL BE
POSSIBLE ESPECIALLY ALONG OR NEAR A STALLED FRONTAL BOUNDARY
STRETCHING FROM WEST TO EAST OVER THE LOWER HALF OF THE FCST AREA
TODAY. THE MAIN THREAT WILL BE GUSTY STRAIGHT LINE WINDS UP TO 30 MPH
AND POSSIBLE SMALL TO MEDIUM SIZE HAIL. BY LATE TONIGHT AND EARLY THU
MOST OF THE CONVECTION WILL BE WELL OFFSHORE WITH GOOD DRYING INLAND.
AS FOR TEMPS DUE TO MORE CLOUDS THAN YESTERDAY WILL GO A TAD LOWER
THAN THE CURRENT MAVMOS FOR MOST AREAS BUT STILL STAY HIGHER THAN THE
CURRENT MET GUIDANCE MOSTLY DUE TO PERSISTENCE. FOR TONIGHT LOWS WILL
RANGE FROM THE UPPER 50S INLAND AND THE UPPER 60S TO NEAR 70 ALONG
THE IMMEDIATE COAST. 32/EE

.LONG TERM [THURSDAY THROUGH TUESDAY...LARGE CUTOFF UPPER LEVEL LOW
PRESSURE SYSTEM SPINNING OVER THE UPPER MIDWEST/OHIO RIVER
VALLEY...OPENS UP THURSDAY AND LIFTS OUT ACROSS THE NORTHEASTERN US.
THIS LENDS SUPPORT FOR THE WEST TO EAST FRONTAL BOUNDARY THAT HAS
BEEN DRAPED OVER THE NORTHERN ZONES THE LAST FEW DAYS TO GET A
SOUTHWARD PUSH INTO THE NORTHERN GULF THURSDAY. CHANCES OF WET
WEATHER ON THE DECLINE.

THERE IS EXCELLENT AGREEMENT AMONGST THE GLOBAL MODELS OF THE 28.00
UTC RUNS OF THE GFS...ECMWF AND CANADIAN GEM THAT A DEEP...LONGWAVE
UPPER TROF DIGS INTO THE MID ATLANTIC TO CLOSE OUT THE WEEK. A
STRENGTHENING NORTHWEST HIGH LEVEL FLOW BRINGS A STRONG FRONTAL
PASSAGE THROUGH THE AREA LATER IN THE DAY FRIDAY. A HIGHLY AMPLIFIED
EAST COAST TROF REMAINS IN PLACE INTO THE WEEKEND WITH A BUILDING
SURFACE HIGH PRESSURE SYSTEM BRINGING A MUCH DRIER AIRMASS AND A NICE
START TO OCTOBER TO THE GULF COAST. THE NEW GUIDANCE HAS COME IN
LOWER BY A FEW DEGREES ON WEEKEND TEMPERATURES WITH DAYTIME HIGHS IN
THE MID TO UPPER 70S SATURDAY AND SUNDAY. LOWS IN THE LOWER TO MID
50S SATURDAY MORNING WILL BE COOLEST ON SUNDAY MORNING. LOWS THEN IN
THE MID 40S FORECAST OVER THE INTERIOR AND LOWER TO MID 50S ALONG THE
COAST. THESE NUMBERS ARE WELL BELOW SEASONAL NORMALS BUT AWAY FROM
RECORDS.

WITH WINDS BECOMING MORE EASTERLY...ONLY A GRADUAL MODERATION IN
TEMPERATURES MONDAY AND TUESDAY WITH AXIS OF SURFACE HIGH PRESSURE
INTO THE APPALACHIANS. LOOKS TO REMAIN RAINFREE FOR THE START OF NEXT
WEEK. /10

&&

.AVIATION [28/12Z ISSUANCE]...IFR TO MVFR CONDITIONS THROUGH 12Z THU.
CEILINGS RANGING FROM 2 TO 5 K FT IN AND AROUND SCATTERED SHOWERS AND
THUNDERSTORMS TODAY TAPERING OFF FROM NORTH TO SOUTH EARLY TONIGHT.
WINDS WILL BE WEST TO SOUTHWEST AT 5 TO 10 KNOTS MOST OF TODAY
BECOMING NORTHWEST TO NORTH AROUND 5 KNOTS OVERNIGHT. 32/EE

&&

.MARINE...A LIGHT TO MODERATE WEST TO SOUTHWEST FLOW WILL CONTINUE
OVER THE MARINE AREA THROUGH THIS EVENING BECOMING NORTHWEST THEN
NORTH OVERNIGHT AS DRIER AIR PUSHES SOUTHWARD OVER THE REGION. A WEAK
FRONTAL BOUNDARY NEAR THE COAST THIS MORNING WILL ALSO MOVE OFFSHORE
BY EARLY THU MORNING RESULTING IN A LIGHT NORTHERLY WIND OVER THE
MARINE AREA THROUGH EARLY FRIDAY. BY LATE FRIDAY INTO SATURDAY A MUCH
STRONGER COLD FRONT WILL MOVE SOUTHWARD ACROSS THE NORTHERN GULF
GIVING WAY TO A STRONG OFFSHORE FLOW OVER THE MARINE AREA FRIDAY
NIGHT THROUGH SUNDAY. THE STRONGEST WINDS WILL OCCUR DURING THE LATE
NIGHT AND MORNING HOURS DUE TO COLD AIR DRAINAGE. SEAS AT 1 TO 2 FEET
THROUGH EARLY FRIDAY WILL BUILD TO 5 TO 7 FEET FRIDAY NIGHT THEN
SUBSIDE TO 4 TO 6 FEET THROUGH SUNDAY. AS MAIN RIDGE AXIS TO THE
NORTH SHIFTS EAST TO THE ATLANTIC COAST BY EARLY NEXT WEEK A STRONG
EASTERLY WIND FLOW WILL DEVELOP OVER THE MARINE AREA WITH WINDS
INCREASING TO 20 TO 25 KNOTS AND SEAS BUILDING TO 5 TO 7 FEET WELL
OFFSHORE. SMALL CRAFT ADVISORIES MAY BE NEEDED FRIDAY NIGHT AND EARLY
SATURDAY AND ON MONDAY CONTINUING THROUGH MIDWEEK. 32/EE

&&

.FIRE WEATHER...FRONTAL BOUNDARY MEANDERING NEAR THE AREA TODAY WILL
MOVE SOUTHWARD INTO THE GULF BY THURSDAY. CHANCES OF SHOWERS AND
STORMS GOING IN THE FORECAST WILL DECLINE THURSDAY. DAYTIME HUMIDITY REMAINS
ABOVE CRITICAL LEVELS TODAY AND WILL FALL BELOW 40% MOST AREAS
THURSDAY AFTERNOON...BUT STILL ABOVE CRITICAL FOR ANY HEADLINES.
DAYTIME DISPERSION BEING AVERAGE TO GOOD TODAY AND GOOD ON THURSDAY.
/10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      88  67  90  65 /  30  10  05  05
PENSACOLA   87  70  90  68 /  30  20  10  05
DESTIN      86  73  88  70 /  20  20  10  05
EVERGREEN   88  62  89  60 /  30  10  05  05
WAYNESBORO  87  63  90  60 /  30  10  05  05
CAMDEN      89  58  89  61 /  30  05  05  05
CRESTVIEW   89  64  91  62 /  40  20  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 28, 4:30 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT WED SEP 28 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-291200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
530 AM CDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM OVER MUCH OF THE
FORECAST AREA THIS MORNING AND MOVE EAST THROUGH THIS AFTERNOON...
TAPERING EARLY THIS EVENING. GUSTY STRAIGHT LINE WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING AND POSSIBLE SMALL HAIL MAY ACCOMPANY SOME
OF THE STRONGER THUNDERSTORMS. WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT IN NOT ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MODERATE TO STRONG COLD FRONT WILL MOVE ACROSS THE MARINE AREA
FRIDAY NIGHT...GIVING WAY TO HAZARDOUS SEAS FOR SMALL CRAFT SATURDAY
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS WILL NOT BE
REQUIRED THROUGH THE PERIOD.

In the hours before

Special weather statement, Sep 28, 4:29 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
529 AM CDT WED SEP 28 2011

ALZ054-057-281130-
BUTLER AL-WILCOX AL-
529 AM CDT WED SEP 28 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUTLER AND EASTERN
WILCOX COUNTIES IN SOUTHWEST ALABAMA...THROUGH 630 AM CDT...

AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAMDEN...OR 4 MILES SOUTH OF BOYKIN...AND
MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINE APPLE...         OAK HILL...           CAMDEN...
  I65 AND AL 185...     I65 AND AL 10...      GREENVILLE...
  FOREST HOME...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 126 AND 139.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&
Special weather statement, Sep 28, 5:26 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
626 AM CDT WED SEP 28 2011

ALZ056>060-281230-
BUTLER AL-CONECUH AL-COVINGTON AL-CRENSHAW AL-ESCAMBIA AL-
626 AM CDT WED SEP 28 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUTLER...SOUTHEASTERN
CONECUH...COVINGTON...CRENSHAW AND EASTERN ESCAMBIA COUNTIES IN
SOUTHWEST ALABAMA...THROUGH 730 AM CDT...

AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 11 MILES NORTH OF
GREENVILLE TO 11 MILES SOUTH OF EAST BREWTON...AND MOVING EAST AT 25
MPH.

* LOCATIONS IMPACTED INCLUDE...
  HORN HILL...          RUTLEDGE...           PETREY...
  LUVERNE...            GLENWOOD...           DOZIER...
  BRANTLEY...           MCKENZIE...           I65 AND AL 185...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 113 AND 139.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THESE STORMS APPROACH.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

&&

The radar

The Eglin Afb radar (KEVX), 107 km away, was scanning. The volume nearest the first event began at 13:29 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
September 28, 7:30 AM CST to 7:32 AM CST
Where
Santa Rosa County, 5 mi ENE of Oriole Beach
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.398, -87.022

Two houses struck by lightning in Midway just off Highway 98.

Lightning, Escambia

When
September 28, 3:09 PM CST to 3:11 PM CST
Where
Escambia County, 3 mi NE of Barrineau Park
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.731, -87.394

A shed and mobile home were damaged from a fire that resulted from a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349808, 349807.